NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Dental and Oral Health Center
Urgent: concerning vasoconstrictors!
Hi, i`m a dental student from montreal and i would like to know if vasocontrictors(used in local anesthetics) could CAUSE cardiac dysrythmias or simply SENSITIZES the heart. can it also diminish effects of Beta-blockers and anti-hypertensors?
Thanks for the question. We don't get a lot of questions from dental students on this site! I will give you a shortish answer as I am sure your professors can handle these questions as well.
Firstly, there are several vasoconstrictors:
- the catecholamines, like epinephrine and levonordefrin (alpha methyl norepinephrine) and
- others like felypressin, a vasopressin derivative. I am not sure if this is available in Canada as it is not here in the United States.
I will discuss the catecholamines as felypressin does not exhibit many of the issues below. "Can vasoconstrictors CAUSE cardiac dysryhtmias?" If you consider sinus tachycardia a dysrythmia, then yes and with some frequency. This is the most common that is produced and in the healthy, young patient is generally of minimal concern unless very rapid. Certainly, ventricular ectopy can occur as well, especially in the setting of myocardial ischemia with very fast heart rates and elevations of blood pressure, and in those with underlying cardiac disease or coronary artery disease.
Other more serious dysrythmias are much less common but in those predisposed patients, like ones with Wolf-Parkinson-White or atrial fibrillation, certainly there can be more profound rhythm abnormalities. And, if myocardial infarction were to occur, this could lead to many abnormalities.
So, "can vasoconstrictors CAUSE these problems?" Yes. Drug sensitization is a phenomenon where normal effects of drugs are exaggerated due to administration of another drug. The most common drug that sensitized the myocardium to epinephrine was halothane, a potent inhalation general anesthetic no longer available in the United States.
Catecholamines do not classically sensitize the myocardium but certainly they increase automaticity. These are different effects. All vasoconstrictors can antagonize the effects of antihypertensives. Non-selective beta blockers can also interact with epinephrine, especially in higher doses or with inadvertent intravascular injection, causing a profound hypertension and reflex bradycardia. Hope that helps.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University